Tardive dyskinesia (TD) can make it feel like your body isn't your own. TD causes involuntary movements of your face, arms, legs, and neck that you can't control.
TD can make you blink your eyes or stick out your tongue. You might flap your arms or sway from side to side. These movements might be so mild that you barely notice them or severe enough to affect your work and other daily activities. Uncontrollable movements can cause embarrassment and lead to other challenges in your life.
Your doctor will monitor you for side effects if you take a medicine that causes TD. If you do develop these movements, adjusting your medication or adding another drug can help to reduce them.
What Causes TD?
TD is a side effect of long-term use of medicines that block dopamine receptors in your brain. Dopamine is a chemical that your nerve cells use to "talk" to one another. Dopamine controls your movements by attaching to proteins on the surface of nerve cells called receptors.
One theory is that TD happens when the receptors become extra sensitive to the effects of dopamine. Then when the receptors are exposed to dopamine, this chemical has a more intense effect that makes movements jerky and uncontrollable.
Some of the medicines that can cause TD are:
- Antipsychotic drugs that treat schizophrenia and bipolar disorder
- Neuroleptic drugs that treat Parkinson's disease
- Antidepressants and anti-anxiety medications
- Migraine medicines
- Nausea medications
You're not likely to get TD if you only take one of these medicines for a short period of time. It usually takes months or years on the medication before TD symptoms start. But once symptoms do begin, they can continue even after you stop taking the medication and they may never go away.
Not everyone who takes an antipsychotic or neuroleptic drug will get TD. Your risk of this side effect is higher if you:
- Are over age 50
- Are female
- Are Black
- Have been taking the medication for a few years or take a high dose
- Take an older antipsychotic drug
- Have diabetes, HIV, a traumatic brain injury (TBI), or a substance use disorder
What Kinds of Movements Does TD Cause?
TD makes parts of your body move repeatedly and without your control. Only one part of your body might move at a time. Or more than one part of your body, like your face and arms, could move at once.
In some people, TD is mild and not noticeable. In others, the movements are more obvious.
TD movements fall into a few different categories:
- Chorea: A flowing type of movement that looks like a dance
- Dystonia: Repeated muscle contractions that cause movements such as blinking your eyes or arching your back
- Tics: Quick, jerky movements that you may sense before they happen
- Akathisia: A restless feeling that makes it hard to sit or stand still
About 80% of people with TD have movements in their face. This can cause you to:
- Blink your eyes very fast
- Grimace or frown
- Smack your lips
- Puff out your cheeks
- Make chewing or sucking motions with your mouth
- Stick out your tongue
In other parts of your body, TD can make you:
- Jerk your arms and legs
- Wiggle your fingers like you're playing the piano
- Walk like a duck
- Twist your neck
- Shift your weight from one leg to another
- Thrust out your hips
These symptoms might not be noticeable at first, but they can get worse over time.
Other Effects of TD
Jerky movements are the most common symptom, but TD can also have other effects on your body.
If it affects the muscles you use to breathe, you might feel short of breath or like you're gasping for air. Doctors call this respiratory dyskinesia.
TD can be painful when your muscles spasm over and over, hundreds or thousands of times a day. Moving this much can also leave you very tired.
The Challenges of Living With TD
Everyone experiences TD differently. Some people have such mild movements that they don't notice them. Others are disabled by TD, especially if it affects their breathing.
Once TD movements start, they may not go away. And they can have many unwanted effects. People who don't know that you have TD can stare. The movements can cause so much disability that it's hard to work or do other activities. Some people say TD hurts their quality of life.
If you have TD, talk to your doctor. Treatments are available to help you control the movements and overcome some of the challenges of living with this disorder.
Photo Credit: WebMD
Baylor Medicine: "Tardive Dyskinesia."
Cleveland Clinic: "Dopamine," "Tardive Dyskinesia."
CNS Spectrums: "Challenges in Treating Tardive Dyskinesia: Assessing the Impact of Virtual Medical Education."
Mind: "Tardive Dyskinesia."
National Alliance on Mental Illness: "Tardive Dyskinesia."
NORD: "Tardive Dyskinesia."
Quality of Life Research: "Effect of tardive dyskinesia on quality of life in patients with bipolar disorder, major depressive disorder, and schizophrenia."
The Journal of Neuropsychiatry: "Neuroleptic-Induced Respiratory Dyskinesia."
Therapeutic Advances in Psychopharmacology: "Clonazepam improves dopamine supersensitivity in a schizophrenia patient: A case report."